Browse

You are looking at 1 - 4 of 4 items for :

  • Weight loss x
Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

C Kamath, J Witczak, M A Adlan and L D Premawardhana

Summary

Thymic enlargement (TE) in Graves’ disease (GD) is often diagnosed incidentally when chest imaging is done for unrelated reasons. This is becoming more common as the frequency of chest imaging increases. There are currently no clear guidelines for managing TE in GD. Subject 1 is a 36-year-old female who presented with weight loss, increased thirst and passage of urine and postural symptoms. Investigations confirmed GD, non-PTH-dependent hypercalcaemia and Addison’s disease (AD). CT scans to exclude underlying malignancy showed TE but normal viscera. A diagnosis of hypercalcaemia due to GD and AD was made. Subject 2, a 52-year-old female, was investigated for recurrent chest infections, haemoptysis and weight loss. CT thorax to exclude chest malignancy, showed TE. Planned thoracotomy was postponed when investigations confirmed GD. Subject 3 is a 47-year-old female who presented with breathlessness, chest pain and shakiness. Investigations confirmed T3 toxicosis due to GD. A CT pulmonary angiogram to exclude pulmonary embolism showed TE. The CT appearances in all three subjects were consistent with benign TE. These subjects were given appropriate endocrine treatment only (without biopsy or thymectomy) as CT appearances showed the following appearances of benign TE – arrowhead shape, straight regular margins, absence of calcification and cyst formation and radiodensity equal to surrounding muscle. Furthermore, interval scans confirmed thymic regression of over 60% in 6 months after endocrine control. In subjects with CT appearances consistent with benign TE, a conservative policy with interval CT scans at 6 months after endocrine control will prevent inappropriate surgical intervention.

Learning points:

  • Chest imaging is common in modern clinical practice and incidental anterior mediastinal abnormalities are therefore diagnosed frequently.

  • Thymic enlargement (TE) associated with Graves’ disease (GD) is occasionally seen in view of the above.

  • There is no validated strategy to manage TE in GD at present.

  • However, CT (or MRI) scan features of the thymus may help characterise benign TE, and such subjects do not require thymic biopsy or surgery at presentation.

  • In them, an expectant ‘wait and see’ policy is recommended with GD treatment only, as the thymus will show significant regression 6 months after endocrine control.

Open access

Carine Ghassan Richa, Khadija Jamal Saad, Georges Habib Halabi, Elie Mekhael Gharios, Fadi Louis Nasr and Marie Tanios Merheb

Summary

The objective of this study is to report three cases of paraneoplastic or ectopic Cushing syndrome, which is a rare phenomenon of the adrenocorticotropic hormone (ACTH)-dependent Cushing syndrome. Three cases are reported in respect of clinical presentation, diagnosis and treatment in addition to relevant literature review. The results showed that ectopic ACTH secretion can be associated with different types of neoplasm most common of which are bronchial carcinoid tumors, which are slow-growing, well-differentiated neoplasms with a favorable prognosis and small-cell lung cancer, which are poorly differentiated tumors with a poor outcome. The latter is present in two out of three cases and in the remaining one, primary tumor could not be localized, representing a small fraction of patients with paraneoplastic Cushing. Diagnosis is established in the setting of high clinical suspicion by documenting an elevated cortisol level, ACTH and doing dexamethasone suppression test. Treatment options include management of the primary tumor by surgery and chemotherapy and treating Cushing syndrome. Prognosis is poor in SCLC. We concluded that in front of a high clinical suspicion, ectopic Cushing syndrome diagnosis should be considered, and identification of the primary tumor is essential.

Learning points:

  • Learning how to suspect ectopic Cushing syndrome and confirm it among all the causes of excess cortisol.

  • Distinguish between occult and severe ectopic Cushing syndrome and etiology.

  • Providing the adequate treatment of the primary tumor as well as for the cortisol excess.

  • Prognosis depends on the differentiation and type of the primary malignancy.

Open access

Ernesto Solá, Carmen Rivera, Michelle Mangual, José Martinez, Kelvin Rivera and Ricardo Fernandez

Summary

Diabetes mellitus was identified as a risk factor for developing tuberculosis (TB) infection, and relapse after therapy. The risk of acquiring TB is described as comparable to that of HIV population. The fact that diabetics are 3× times more prone to develop pulmonary TB than nondiabetics cannot be overlooked. With DM recognized as global epidemic, and TB affecting one-third of the world population, physicians must remain vigilant. We present a 45-year-old woman born in Dominican Republic (DR), with 10-year history of T2DM treated with metformin, arrived to our Urgency Room complaining of dry cough for the past 3months. Interview unveiled unintentional 15lbs weight loss, night sweats, occasional unquantified fever, and general malaise but denied bloody sputum. She traveled to DR 2years before, with no known ill exposure. Physical examination showed a thin body habitus, otherwise well appearing woman with stable vital signs, presenting solely right middle lung field ronchi. LDH, ESR, hsCRP and Hg A1C were elevated. Imaging revealed a right middle lobe cavitation. Sputum for AFB disclosed active pulmonary TB. Our case portrays that the consideration of TB as differential diagnosis in diabetics should be exercised with the same strength, as it is undertaken during the evaluation of HIV patients with lung cavitation. Inability to recognize TB will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.

Learning points

  • Diabetes mellitus should be considered an important risk factor for the reactivation of pulmonary tuberculosis.

  • High clinical suspicious should be taken into consideration as radiological findings for pulmonary tuberculosis in patients with diabetes mellitus may be atypical, involving middle and lower lobes.

  • Inability to recognize pulmonary tuberculosis will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.